Drug-induced liver injury (DILI) is most commonly caused by antibiotics, anticonvulsants, over-the-counter medications (e.g., NSAIDs, acetaminophen), and herbal or dietary supplements. Patients with DILI may be asymptomatic or present with a range of symptoms, from nausea and fatigue to signs of acute liver failure. Diagnosis requires a thorough clinical assessment of current and prior medication use. Laboratory studies show elevated liver enzymes with a pattern of injury that can be determined as hepatocellular, cholestatic, or mixed, based on the R-value for liver injury. DILI is a diagnosis of exclusion; other diagnoses such as viral hepatitis or biliary disease must be ruled out with laboratory studies and abdominal imaging (e.g., ultrasound). Management primarily includes immediate discontinuation of the offending agent with symptomatic and adjunctive therapies (e.g., N-acetylcysteine) as indicated.
Common causative agents of DILI include: 
- Analgesics: e.g., acetaminophen (in acute overdose or chronic overuse), NSAIDs
- Antibiotics: e.g., macrolides, trimethoprim/sulfamethoxazole, nitrofurantoin, amoxicillin/clavulanate, fluoroquinolones, doxycycline, dapsone, cephalosporins
- Antituberculosis therapy: e.g., isoniazid, rifampin, pyrazinamide
- Antifungals: e.g., terbinafine, itraconazole, ketoconazole
- Antiretrovirals: e.g., efavirenz, abacavir, didanosine
- Anticonvulsants: e.g., valproic acid, carbamazepine, phenytoin
- Cardiovascular medications: e.g., statins, amiodarone, methyldopa, fibrates, labetalol, ACE inhibitors
- Immune modulators: e.g., methotrexate, leflunomide, azathioprine, sulfasalazine, immune checkpoint inhibitors (ICIs), interferon alpha and interferon beta, TNF inhibitors (e.g., etanercept)
- Antithyroid medication: e.g., propylthiouracil, methimazole
- Other drugs: inhaled anesthetics (e.g., halothane), disulfiram, allopurinol, anabolic steroids, danazol, tolcapone, dopamine antagonists (e.g., chlorpromazine, phenothiazine)
- Herbal and dietary supplements : e.g., ashwagandha, green tea extract, Chinese skullcap, kratom, garcinia cambogia, Polygonum multiflorum
Consult a comprehensive database of substances associated with liver injury if necessary (see “Tips & links”).
By pattern of liver injury 
Based on the calculation of the R-value for liver injury: R-value = (ALTSerum / ALTULN)/(ALPSerum / ALPULN) 
- Hepatocellular liver injury: R-value > 5 (most common)
- Cholestatic liver injury: R-value < 2
- Mixed liver injury: R-value 2–5
By mechanism of hepatotoxicity 
- Direct hepatotoxicity (common)
- Indirect hepatotoxicity
Idiosyncratic hepatotoxicity (rare)
- Secondary liver injury caused by an abnormal immune reaction to the drug
- Onset is variable, e.g., days to years.
DILI is diagnosed if liver chemistry findings are abnormal, there is a history of exposure to a causative medication, and alternative diagnoses have been excluded. 
- Clinical assessment, including a detailed medication history
- Initial laboratory studies to confirm clinically significant liver injury, i.e., either:
- Calculate the .
- Additional studies to rule out alternative diagnoses depending on the pattern of injury
- Consult hepatology if the cause remains unclear.
A thorough medication history should include prescription and over-the-counter medications, herbal remedies, and dietary supplements, especially within the last 6 months.
Initial laboratory studies 
- Liver chemistries: Findings depend on the pattern of injury.
- Coagulation panel: normal or ↑INR
Additional studies 
Additional laboratory studies
Hepatocellular or mixed injury patterns
- All patients
- Select patients based on clinical suspicion
- Cholestatic injury pattern: AMA to assess for primary biliary cholangitis
- Ultrasound abdomen
- Advanced abdominal imaging (e.g., CT or MRI abdomen, MRCP): Consider based on clinical suspicion, especially in patients with a cholestatic injury pattern.
- Not routinely required
- May be considered to:
- Increase diagnostic certainty 
- Assess for alternative diagnoses, e.g., autoimmune hepatitis
Hepatocellular or mixed injury pattern 
- Viral infection
- Inherited or autoimmune disorders
- Alcoholic liver disease
- Nonalcoholic fatty liver disease
- Ischemic hepatitis
- Thyroid disease (i.e., hypothyroidism or thyrotoxicosis)
- Cholestatic injury pattern 
The differential diagnoses listed here are not exhaustive.
For patients with acute liver failure, start treatment immediately: See “ .”
General principles 
- Immediately discontinue the offending agent(s).
- Consider pharmacological treatment, e.g., N-acetylcysteine or glucocorticoids.
- Initiate inpatient care for patients with dehydration, encephalopathy, and/or coagulopathy.
- Provide symptomatic management as needed.
- Determine severity based on prognostic scores (e.g., MELD).
- Consult hepatology for patients with severe disease.
- Refer to a transplant center if necessary.
- Report suspected cases of DILI to the FDA via MedWatch (see “Tips & Links”).
Immediately stop any potential causative agents in patients with DILI.
Drug-specific therapy 
Very few specific drugs provide a clear benefit.
- : Consider L-carnitine in patients with hyperammonemia.
- Leflunomide toxicity: Cholestyramine may be considered in patients with persistent cholestasis to enhance elimination.
Evidence on the use of glucocorticoids in DILI is sparse.
- May be considered in patients with, e.g.:
- Agents include: 
Follow up 
- Frequently check liver chemistries for improvement after drug discontinuation.
- Consider other causes if:
Recovery from cholestatic DILI is typically slower than recovery from hepatocellular DILI.